Alert archive / Indiana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 113, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2025, 7:02 PM EDT for 6 counties in Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2025, 7:02 PM EDT (23:02 UTC)
- Expired
- May 16, 2025, 7:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Brown County, IN, Jackson County, IN, Jennings County, IN, Lawrence County, IN, Monroe County, IN
The radar
The Louisville radar (KLVX), 98 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:59 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331
WUUS53 KIND 162302
SVRIND
INC005-013-071-079-093-105-162345-
/O.NEW.KIND.SV.W.0113.250516T2302Z-250516T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
702 PM EDT Fri May 16 2025
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Monroe County in south central Indiana...
Southeastern Brown County in south central Indiana...
Southern Bartholomew County in central Indiana...
Lawrence County in south central Indiana...
Jackson County in south central Indiana...
Northwestern Jennings County in southeastern Indiana...
* Until 745 PM EDT.
* At 702 PM EDT, a severe thunderstorm was located near Bedford,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Columbus, Seymour, Bedford, Brownstown, Mitchell, Medora,
Elizabethtown, Jonesville, Tunnelton, Gnaw Bone, Vallonia,
Spurgeons Corner, Azalia, Pleasant View, Elkinsville, Cortland,
Country Squire Lakes, Stone Head, Story, and Norman.
This includes Interstate 65 between mile markers 49 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM EDT for central,
south central and southeastern Indiana.
&&
LAT...LON 3874 8667 3924 8610 3910 8556 3877 8616
3878 8620 3877 8624 3877 8628 3874 8629
3873 8631 3869 8631 3869 8659
TIME...MOT...LOC 2302Z 234DEG 43KT 3878 8643
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ME1 follow-up statement
832
WWUS53 KIND 162320 RRA
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
720 PM EDT Fri May 16 2025
INC093-105-162330-
/O.CAN.KIND.SV.W.0113.000000T0000Z-250516T2345Z/
Monroe IN-Lawrence IN-
720 PM EDT Fri May 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE AND
LAWRENCE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM EDT for central,
south central and southeastern Indiana.
LAT...LON 3883 8628 3899 8628 3899 8632 3905 8632
3924 8610 3910 8556 3877 8616 3878 8620
3877 8624
TIME...MOT...LOC 2320Z 234DEG 45KT 3892 8618
$$
INC005-013-071-079-162345-
/O.CON.KIND.SV.W.0113.000000T0000Z-250516T2345Z/
Brown IN-Bartholomew IN-Jackson IN-Jennings IN-
720 PM EDT Fri May 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN BROWN...SOUTHERN BARTHOLOMEW...JACKSON AND
NORTHWESTERN JENNINGS COUNTIES...
At 720 PM EDT, a severe thunderstorm was located 7 miles northwest of
Brownstown, or 15 miles west of Seymour, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Columbus, Seymour, Brownstown, Medora, Elizabethtown, Jonesville,
Norman, Waymansville, Freetown, Gnaw Bone, Vallonia, Spurgeons
Corner, Azalia, Pleasant View, Elkinsville, Kurtz, Cortland, Country
Squire Lakes, Stone Head, and Story.
This includes Interstate 65 between mile markers 49 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM EDT for central,
south central and southeastern Indiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 8628 3899 8628 3899 8632 3905 8632
3924 8610 3910 8556 3877 8616 3878 8620
3877 8624
TIME...MOT...LOC 2320Z 234DEG 45KT 3892 8618
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:31 PM EDT, 31 minutes earlier. Its key messages:
- Severe Thunderstorms are expected between 5-11PM EDT.
- All Severe modes are in play today, including damaging straight line winds, large hail, and tornadoes. The greatest threat looks to be widespread damaging winds south of the I-70 corridor
- Warm and humid with highs in the mid to upper 80s.
- Cooler and quiet for the weekend, additional precipitation again next week
Area forecast discussion, May 16, 6:31 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 631 PM EDT Fri May 16 2025 .KEY MESSAGES... - Severe Thunderstorms are expected between 5-11PM EDT. - All Severe modes are in play today, including damaging straight line winds, large hail, and tornadoes. The greatest threat looks to be widespread damaging winds south of the I-70 corridor - Warm and humid with highs in the mid to upper 80s. - Cooler and quiet for the weekend, additional precipitation again next week && .MESOSCALE UPDATE... Issued at 617 PM EDT Fri May 16 2025 DEEPER LOW LEVEL MOISTURE HAS REMAINED OVER SOUTHERN INDIANA WITH DEWPTS ABOVE 65F GENERALLY ALONG AND SOUTH OF A LINE FROM SULLIVAN COUNTY INDIANA EASTWARD TO CINCINNATI AREA. NORTH OF THIS LINE, DEWPTS RANGE FROM NEAR 50 AT LAFAYETTE TO THE UPPER 50S/LOWER 60S ALONG THE I-70 CORRIDOR. ALTHOUGH A SLIGHT INCREASE IN LOW LEVEL MOISTURE IS STILL EXPECTED AHEAD OF THE MAIN CLUSTER OF THUNDERSTORMS, THE THREAT FOR TORNADOES APPEARS TO BE FALLING FOR AREAS ALONG AND NORTH OF I-70. HOWEVER IN THESE AREAS THE DEGREE OF DRIER AIR IN THE LOW-MID LEVELS WILL SUPPORT DAMAGING WIND GUSTS UP TO 65 MPH AS THE PRIMARY SEVERE THREAT WITH ISOLATED LARGE HAIL POSSIBLE. THESE STORMS WILL REACH THE WESTERN INDY METRO AREA AROUND 645 PM AND DOWNTOWN INDIANAPOLIS BETWEN 7 AN 715 PM. SOUTH OF I-70...MULTIPLE SUPERCELL THUNDERSTORMS WILL CONTINUE TRACKING EAST-NE ABOUT 45 MPH. THESE STORMS WILL CONTINUE TO HAVE A THREAT FOR ALL HAZARDS, INCLUDING LARGE HAIL, DAMAGING WINDS AND TORNADOES PROVIDED THE MORE UNSTABLE ENVIRONMENT AND STRONGER LOW LEVEL SHEAR /0-1 KM SRH AROUND 200 M2/S2/. && .SHORT TERM (This afternoon through Saturday)... Issued at 1152 AM EDT Fri May 16 2025 Update for upcoming severe event: Key Messages: - Widespread thunderstorms with numerous severe thunderstorms expected between 5PM and 11PM EDT - All severe weather hazards possible, but highest confidence in destructive wind gusts. Most intense gusts could be greater than 80mph - Long track supercells are possible over far southern central IN. Within these supercells, significant tornadoes are possible. Discussion: There is a growing concern for a localized severe weather outbreak over central Indiana late this afternoon and evening. Satellite and radar imagery depict numerous elevated thunderstorms with widespread rain and anvil cirrus over KY currently, of which many of the near term models have struggled to materialize. This could create some uncertainty on overall storm track this evening as even with modest moisture advection it will take some time for this area to recover. The current expectation is for this to result in a CAPE gradient across the southern portions of Indiana, further solidifying the development of robust convection this afternoon and evening. Current observations show most of central Indiana already in the mid to upper 70s with dew points near 60. There will likely be some low level mixing this afternoon that will continue to drop dew points into the upper 50s, especially north of I-70 prior to convective initiation. However further south, greater SW moisture advection and some anvil cirrus should keep low level dew points elevated, with dew points in the mid 60s prior to convective initiation. This will result in quick destabilization with widespread CAPE values greater than 2500 J/kg south of I-70. As the pressure trough pushes eastward, modest lift will be sufficient enough for explosive initiation across IL, of which is expected to reach the Indiana border between 4:30 and 6:00 PM EDT. Further analysis of the low level thermodynamics shows very steep 0- 5km lapse rates, averaging around 8 C/km. The 5km layer winds will generally be around 50kts, increasing this evening to 70-80kts. Given the steep lapse rates, and dry mid level air, dense and volatile cold pools are likely to develop within organized storms. These cold pools will be capable of producing isolated wind gusts greater than 90 MPH, but numerous 60 MPH wind gusts are likely south of the I-70 corridor. This same set up also is favorable for significant hail, although this threat will slowly wane as the convection become more linear this evening. Greatest winds are likely to be south of the I-70 corridor where the LLJ axis is centered, but scattered severe wind gusts are still possible north of I-70. There is also a tornado threat with these storms this afternoon and evening primarily south of I-70. Given residual capping over southern IN from the previously mention thunderstorms over KY this morning, along with a more favorable shear vector, some discrete convection is possible in the beginning of the severe thunderstorm threat (5-8PM). Modeled soundings currently show 0-3km SRH greater that 300 m2/s2 in this same region, of which is plenty sufficient for mesocyclone development and therefore supercells. Although LCLs are likely to be slightly elevated initially, very steep near surface lapse rates along with 0-1km SRH of 100-200 m2/s2 should be enough to overcome as the mesocyclones strengthen and become more mature. 7PM onwards the LLJ is also likely to increase further intensifying the low level shear. The main uncertainty with long track supercells will be how quickly organized convection grows upscale and becomes linear. Outside of supercell tornadoes, there is a QLCS tornado threat as these storms develop strong cold pools. If a tornado does happen north of I-70, this will likely be the storm mode. Given the aforementioned likelihood of robust cold pools and RIJ, there will likely be surges within any linear feature. These surges in the presence of strong LL shear this evening will likely be sufficient for a few embedded tornadoes within lines. && .LONG TERM (Saturday through Thursday)... Issued at 307 AM EDT Fri May 16 2025 An exiting low will move off to the NE at the start of the period. Behind the low, broad riding across the central plains will initially dominate this weekend. Pressure gradients between the system will keep wind gusts to around 25-30 mph during the afternoon on Saturday but will be much calmer for Sunday. A more active pattern is then expected for much of the work week as an upper low, with a couple of short wave, moves through the region. Models are struggling to determine the details at this time as different solutions show varying tracks and strengths to the system. Confidence on temperatures is also low as it will depend on what side of the low central Indiana ends up with. Despite the uncertainties, it does look like there will be a good amount of moisture to work with, so could see a threat for multiple days of heavy rain, and temperatures probably below normal for much of the week. Towards the end of the long term and into the holiday weekend, a ridging pattern may set up to bring from the rain expected next week, but it is still too soon to have much confidence in this yet. && .AVIATION (00Z TAF Issuance)... Issued at 631 PM EDT Fri May 16 2025 Impacts: - Severe thunderstorms expected through mid evening - Gusty winds through the evening then again on Saturday afternoon Discussion: A cluster of intense convection was tracking through western Indiana and will impact the terminals over the next few hours. KBMG and KIND are at greatest risk of strong wind gusts in excess of 40kts after 00Z for an hour or two along with brief visibility restrictions. Storms will be east of the terminals by 02-03Z with skies clearing. Expect southwest winds to remain gusty through the rest of the evening then will fall back to 10-15kts overnight as they veer to a more westerly direction. Broken mid level clouds will fill back in Saturday morning as the cold pool aloft expands across the area. Westerly winds will pick up again with gusts around 25kts during the afternoon. && .IND WATCHES/WARNINGS/ADVISORIES...None. && MESOSCALE...Crosbie SHORT TERM...Updike LONG TERM...Updike AVIATION...Ryan
Hazardous weather outlook, May 16, 3:19 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 319 PM EDT Fri May 16 2025 INZ021-028>031-035>049-051>057-060>065-067>072-171930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 319 PM EDT Fri May 16 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Thunderstorms are expected in Central Indiana today between 5PM and 10PM EDT. Severe thunderstorms are likely, especially along and south of I-70. Damaging straight line winds, tornadoes, large hail, heavy rain and lightning are all possible. Be prepared for severe weather watches and warnings this afternoon and evening. Have multiple ways to receive weather information and be prepared to activate your safety plan. Storm motion will be to the east-northeast at 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible next Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening across Central Indiana. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 16, 6:42 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
642 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Tstm Wnd Dmg Attica 40.29N 87.25W
05/16/2025 Fountain IN Law Enforcement
MULTIPLE REPORTS OF TREES DOWN IN THE AREA.
&&
CCLocal storm report, May 16, 6:43 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
643 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Tstm Wnd Gst 2 SW Purdue University 40.41N 86.94W
05/16/2025 M49 MPH Tippecanoe IN Official NWS Obs
KLAF METAR OBSERVATION.
&&
CCLocal storm report, May 16, 6:51 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
651 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Tornado 1 NW Linton 39.05N 87.18W
05/16/2025 Greene IN Trained Spotter
&&
CCLocal storm report, May 16, 6:53 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
653 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Tstm Wnd Gst Indianapolis Int'l Airp 39.72N 86.30W
05/16/2025 M74 MPH Marion IN Official NWS Obs
KIND METAR OBSERVATION.
&&
CCLocal storm report, May 16, 6:57 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
657 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 1 W Plainfield 39.71N 86.41W
05/16/2025 M0.50 Inch Hendricks IN Public
Report from mPING: Half-inch (0.50 in.).
&&
CCLocal storm report, May 16, 6:59 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
659 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Tornado 4 NE Linton 39.07N 87.15W
05/16/2025 Greene IN Trained Spotter
REPORTED LARGE STRONG TORNADO.
&&
CCThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:37 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Tippecanoe, Vermillion, Warren | 53 min |
| May 16, 5:45 PM EDT | Severe Thunderstorm Warning | IND | Knox, Sullivan | 60 min |
| May 16, 6:02 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clay, Montgomery, Owen, Parke, Putnam and 3 more | 58 min |
| May 16, 6:20 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Johnson, Marion, Monroe and 4 more | 55 min |
| May 16, 6:23 PM EDT | Tornado Warning | IND | Greene, Sullivan | 37 min |
| May 16, 6:28 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Fountain, Howard, Montgomery and 3 more | 62 min |
| May 16, 6:35 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan | 40 min |
| May 16, 6:51 PM EDT | Tornado Warning | IND | Greene, Owen | 39 min |
| May 16, 6:58 PM EDT | Severe Thunderstorm Warning | IND | Monroe, Morgan, Owen | 47 min |
| May 16, 7:07 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 38 min |
| May 16, 7:07 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Johnson, Madison, Marion and 2 more | 38 min |
| May 16, 7:13 PM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Monroe, Owen | 47 min |
| May 16, 7:14 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jackson, Jennings | 46 min |
| May 16, 7:18 PM EDT | Tornado Warning | IND | Greene, Monroe, Owen | 27 min |
| May 16, 7:23 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Delaware, Hamilton, Henry, Howard and 3 more | 52 min |
| May 16, 7:31 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 44 min |
| May 16, 7:34 PM EDT | Tornado Warning | IND | Jackson, Jennings | 41 min |
| May 16, 7:35 PM EDT | Tornado Warning | IND | Bartholomew, Decatur, Jennings | 40 min |
| May 16, 7:36 PM EDT | Tornado Warning | IND | Bartholomew, Brown, Shelby | 39 min |
| May 16, 7:38 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vigo | 52 min |
| May 16, 7:42 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Madison, Randolph, Rush, Shelby | 48 min |
| May 16, 7:42 PM EDT | Tornado Warning | IND | Bartholomew, Brown, Monroe | 33 min |
| May 16, 7:44 PM EDT | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 46 min |
| May 16, 7:47 PM EDT | Tornado Warning | IND | Clay, Sullivan, Vigo | 43 min |
| May 16, 7:48 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Johnson, Rush, Shelby | 42 min |
| May 16, 7:54 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jennings, Rush | 21 min |
| May 16, 7:54 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.